Winning Abstracts from the 2012 Medical Student Abstract Competition: Cotton Fever in Injection Drug Users; Contrasting Medical Obscurity and Colloquial Familiarity
Author: Bailey Pope, Oregon Health & Science University School of Medicine, Class of 2013
Introduction: The evaluation of a febrile intravenous drug user presents a difficult challenge for clinicians. While the majority of intravenous drug users will have a readily identifiable source of fever, up to 36% will have an occult infection. Although exhaustive evaluations of these patients may be warranted, recognition of benign causes of fever in intravenous drug users may attenuate expensive workups. Thus we present a case of cotton fever, an infrequently recognized febrile reaction in intravenous drug users.
Case Presentation: A 24-year-old woman presented to the emergency department for acute onset lower back pain, fever, nausea, vomiting, abdominal pain, and anorexia four hours after injecting heroin. On exam the patient was febrile, normotensive, and tachycardic. Her cardiac exam revealed a soft crescendo decrescendo murmur heard at the lower left sternal border, while her pulmonary, abdominal, neurological, and cutaneous exams were normal. Laboratory assessment revealed leukocytosis to 22.6 K/cu and an elevated C-reactive protein of 9.8 mg/dl (normal < 0.6 mg/dl). Initial MRI imaging was suggestive of an L3 to S2 epidural abscess, but on further review this was interpreted as normal epidural fat. A transthoracic echocardiogram revealed no evidence of endocarditis. Cerebrospinal fluid analysis was unremarkable, and all cultures were negative. Given the negative infectious evaluation, no objective findings on physical examination or diagnostic imaging to support further work up, the patient was processed for discharge. Upon returning for pre-discharge patient education, she was overheard talking to her partner stating "I think I had 'cotton fever'". She later acknowledged filtering her heroin through cotton prior to injecting.
Discussion: Cotton fever is a benign self limited febrile syndrome typically presenting with fever, dyspnea, headache, palpitations, back pain, and rigors immediately following drug injection when filtering through cotton. Although there have only been four case reports of cotton fever in the medical literature, it is a common term among intravenous drug users. There are two proposed theories of the mechanism of disease for cotton fever. One suggests that a pyrogenic substance in cotton, released during the drug cooking and filtration process, triggers an inflammatory hypersensitivity reaction. The second is that cotton fever is caused by injecting the bacteria Enterobacter agglomerans, which commonly colonizes cotton. The management of cotton fever is sportive, and the syndrome typically resolves with in 24hrs.
Febrile intravenous drug users require a thorough evaluation for both overt and occult etiologies of their fever. Awareness of inflammatory syndromes such as the cotton fever, may allow providers to minimize diagnostic and therapeutic interventions. This case also highlights the knowledge and cultural gaps that exist between our patients and their providers.